Medindia

X

Antidepressants increase gastric bleeding

by Medindia Content Team on  October 5, 2001 at 5:32 PM General Health News   - G J E 4
Antidepressants increase gastric bleeding
A new survey suggests that certain antidepressants increase the risk of a gastrointestinal bleed in older patients. The selective serotonin reuptake inhibitors (SSRIs) are a group of antidepressants which are very widely prescribed. They are preferred over older drugs because they are relatively free of side effects. But, as Researchers at Ottawa Hospital in Canada have just shown, they are not risk-free.
Advertisement

Almost 314,000 patients aged 65 and over who had been prescribed antidepressants between 1992 and 1998 were monitored to see if they'd been admitted to hospital with bleeding from the stomach or any other part of the gastrointestinal system.There were 974 bleeds in the study and they were more common with SSRI's than with other antidepressants - especially in older patients. The risk was particularly high for patients who had had a peptic ulcer. It's something doctors should be aware of when treating depression in older patients.

Advertisement
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All